North Dakota, 2004

Hail in North Dakota, May 29, 2004

May 29, 2004 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 1:30 PM CST, 2 hours earlier.

Area forecast discussion, May 29, 1:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT MAY 29 2004

...WILL EXTEND FLOOD WATCH FOR ALL AREAS TONIGHT THROUGH SUNDAY
AFTERNOON...

.SHORT TERM...
COMPLEX WEATHER SCENARIO STILL DEVELOPING WITH VARYING SOLUTIONS ON
EVENTUAL EVOLUTION OF LOW PRESSURE TRACK. MOST OF AREA HAS HEATED
OUT A BIT MORE THAN MODELS INDICATED...WHICH WILL AFFECT INSTABILITY
PROGS A BIT. BAND OF SHOWERS AND EMBEDDED THUNDER ACROSS CENTRAL ND
INTO WESTERN AREAS AHEAD OF INVERTED TROUGH...NEAR INCREASING AREA
OF UPPER DIVERGENCE NEAR 250MB. ETA/CANADIAN MODEL SEEMS MORE
REASONABLE WITH TRACK OF LOW...BRINGING IT FROM SOUTHWEST MN LATE
TONIGHT...THEN PINWHEELING IT NORTHWARD AS UPPER LOW CAPTURES SFC
FEATURE MOVING IT TO NEAR WINNIPEG BY SUNDAY NIGHT. THEREAFTER...
LOW BECOMES STACKED AND WILL DRIFT SLOWLY EAST/SOUTHEAST THROUGH
TUESDAY.

FOR TONIGHT...AMPLE MOISTURE WILL BE IN PLACE WITH PRECIPITABLE
WATERS OF AROUND 1.50+ INCHES AS INVERTED TROUGH SLOWLY MOVES EAST.
EXPECT CONVECTION TO DEVELOP QUITE RAPIDLY LATE THIS AFTERNOON AND
EVENING AS STRONG UPPER DIVERGENCE AND LARGE SCALE ASCENT INCREASE
AHEAD OF TROUGH. INSTABILITY PARAMETERS ARE BEST IN THE
SOUTH...WHERE CAPES COULD APPROACH 1000J/KG AHEAD OF INVERTED TROUGH
AROUND 22-00Z. THEREFORE...BEST SEVERE THREAT APPEARS TO BE IN SOUTH
WITH LARGE HAIL/WIND MAIN THREAT. FURTHER NORTH...SHOWALTERS ARE
NEGATIVE SO CAN/T RULE OUT SEVERE ANYWHERE WITH SLIGHT RISK FOR ALL
AREAS WITH MODERATE RISK CLOSE TO SOUTHERN AREAS. WILL THEREFORE
MENTION CATEGORICAL THUNDER FOR ALL AREAS TONIGHT WITH HEAVY RAIN
AND SEVERE WORDING AS WELL. FEEL BIGGEST THREAT THOUGH WILL BE HEAVY
RAIN WITH FAIRLY SLOW MOVING STORMS WITH UPPER FLOW NEARLY PARALLEL
TO SFC BOUNDARY ALONG WITH INCREASING 850MB JET.

BY SUNDAY...850MB JET INCREASES TO AROUND 65KT INTO THE ARROWHEAD
WHICH WILL FOCUS VERY HEAVY RAIN IN NORTHWEST MN WITH IMPRESSIVE
MOISTURE CONVERGENCE AND SATURATED SOUNDINGS. AS LOW SLOWLY MOVES
NORTH AND WEST...THUNDER WILL CONTINUE ACROSS NORTH AND TAPER OFF TO
SHOWERS IN ALL AREAS LATE IN THE DAY. WILL THEREFORE BE EXTENDING
FLOOD WATCH FOR ALL AREAS THROUGH SUNDAY AFTERNOON UNTIL 23Z. GFS
SEEMS TO SUFFER FROM CONVECTIVE FEEDBACK...BUT PRINTS OUT OVER 6
INCHES OF QPF IN FAR WESTERN AREAS WHICH SEEMS A BIT TOO FAR WEST.
CANADIAN MODEL IS SIMILAR TO ETA THOUGH PRINTING OUT 3+ INCHES FOR
NORTHWEST MN AND 1-2 INCHES ELSEWHERE WHICH SEEMS REASONABLE GIVEN
SLOW MOVEMENT OF SYSTEM AND DEEP MOISTURE WHICH WILL BE PRESENT.
WILL NEED TO MONITOR FLOOD SITUATION CLOSELY FOR REST OF HOLIDAY
WEEKEND.

FOR MONDAY AND TUESDAY...REGION WILL BE IN CONTINUED CYCLONIC FLOW
WITH SCATTERED SHOWERS POSSIBLE. WITH CLOUDS AND SHOWERS...EXPECT
TEMPS TO CONTINUE BELOW NORMAL.

.LONG TERM(EXTENDED)...
MODELS IN GENERAL AGREEMENT GIVING NORTHERN PLAINS BREAK IN DREARY
WEATHER PATTERN FOR MID TO LATE NEXT WEEK AS SOME MID-LEVEL RIDGING
DEVELOPS OVER THE REGION. THIS SCENARIO SHOULD BE SHORT-LIVED AS
WESTERLIES ONCE AGAIN BECOME ACTIVE ACROSS PACIFIC NORTHWEST COAST
AND EVENTUALLY CARVE OUT A FAIRLY DEEP MEAN LONGWAVE TROUGH OVER THE
NORTHERN INTERMOUNTAIN WEST. FOR NOW WILL KEEP WEDNESDAY AND
THURSDAY DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES FOR EARLY JUNE.
WITH THE ARRIVAL OF WARMER AIR LATER NEXT WEEK WILL COME THE CHANCES
FOR CONVECTIVE CHANCES TO ONCE AGAIN ENTER THE PICTURE AS A BROAD
SURFACE TROUGH OF LOW PRESSURE STARTS TO DEEPEN ACROSS THE ROCKIES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH SUNDAY AFTERNOON.
MN...FLOOD WATCH THROUGH SUNDAY AFTERNOON.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

KELLENBENZ/BERG
Hazardous weather outlook, May 29, 6:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SAT MAY 29 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291440-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
700 AM CDT SAT MAY 29 2004

...FLOOD WATCH UNTIL NOON SUNDAY...
...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS FORECAST THROUGHOUT
EASTERN NORTH DAKOTA ALONG WITH NORTHWEST AND WEST CENTRAL MINNESOTA
FOR THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS
POSSIBLE WITH THESE THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM
VALLEY CITY TO PARK RAPIDS. THE AREA IS ON THE NORTHERN FRINGE
OF A LARGE STORM SYSTEM WELL TOWARD THE SOUTH AND A WARM FRONT
EXTENDING THROUGH EASTERN SOUTH DAKOTA AND SOUTHERN MINNESOTA.
LOCAL FLOOD OR FLASH FLOODING COULD ALSO OCCUR IN SOME OF THE
STRONGER AND SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL PERSIST INTO SUNDAY. FLOODING COULD STILL BE A
PROBLEM DEPENDING ON WHERE HEAVY RAIN ACCUMULATES ON SATURATED SOILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The radar

The Aberdeen radar (KABR), 76 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sargent

When
May 29, 3:30 PM CST
Where
Sargent County, 1 mi S of Straubville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.033, -97.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401210.